Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 365, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 30, 1998, 2:17 AM CDT for Rush County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 30, 1998, 2:17 AM CDT (07:17 UTC)
- Expired
- Sep 30, 1998, 2:50 AM CDT
- In force
- 33 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Rush County, KS
The radar
The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 07:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 29, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 301 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 3089 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 300717 RRA SVRDDC KSC165-300750- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 217 AM CDT WED SEP 30 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN RUSH COUNTY IN CENTRAL KANSAS * UNTIL 250 AM CDT * AT 215 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF LORETTA MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS AFFECTED LORETTA BY 220 AM CDT IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. REITER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 2:09 AM CDT, 8 minutes earlier.
Area forecast discussion, Sep 30, 2:09 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 209 AM CDT WED SEP 30 1998 S/W MOVING THOUGH AREA HELPING KEEP TSRA GOING OVER SOUTHWEST. DELTA TS 18-20 DEGS. ADAP PRODUCTS SHOW NICE AREA OF SFC CONVERGENCE NEAR SYRACUSE. SHOULD KEEP SCATTERED CONVECTION GOING THERE REST OF THE MORNING. 06Z SFC ANALYSIS PUTS FRONT FROM ABOUT CPR TO FAR WITH 4MB PRESSURE RISES BEHIND...IN SOUTHERN NORTH DAKOTA. SO CHALLENGE WILL BE TIMING OF FRONT AND ASSOCIATED WX. MODELS SEEM TO HAVE A PRETTY GOOD HANDLE ON SFC PRESSURES OVER WESTERN CANADA AND POSITION OF HIGH AT 06Z. THINK MODEL TIMING OF FRONT PRETTY CLOSE BASED ON WINDS/PRESSURE RISES NORTH. WILL PRETTY MUCH GO WITH ETA/NGM TIMING WITH ARRIVAL IN HYS JUST BEFORE 18Z. SHOULD HAVE GOOD SOUTHERLY FLOW AHEAD OF FRONT. TEMPERATURES SHOULD WARM UP SOME TODAY AND SHOULD HAVE PLENTY OF CLOUDS. MODELS SHOW GOOD CONVERGENCE WITH FRONT AND UNSTABLE ATMOSPHERE TODAY SO SHOULD NOT HAVE TOO MUCH TROUBLE DEVELOPING TSRA WITH FRONT. WILL GO 40-50 POPS ACROSS CWA TODAY AND WILL MENTION SVR. TRENDED THE HIGHS FOR CENTRAL AND SOUTH UP FOR TODAY AS WE SHOULD WARM UP PRIOR TO FRONT ARRIVAL AND WENT FOR AROUND 90 FOR P28 TODAY AS FRONT SHOULD NOT GET THERE TILL MID AFTERNOON. REST OF AREA WILL HAVE MENTION OF NEAR STEADY OR FALLING TEMPERATURES FOR THIS AFTERNOON. AS CAA GETS GOING TONIGHT...MODELS START TO GENERATE GOOD ISENTROPIC UPGLIDE AND KEEPS IT THROUGH THURSDAY. UPPER LOW OVER GREAT BASIN SHOULD FINALLY BE KICKED EAST WITH ENERGY REACHING AREA WEDNESDAY NIGHT/THURSDAY. SHOULD SEE WIDESPREAD RAIN DEVELOP TONIGHT AND LAST INTO THURSDAY. WILL MENTION 60-80 POPS FOR THAT PERIOD. THOUGHT FWC TEMPS LOOKED PRETTY GOOD FOR TONIGHT-THURSDAY AND MADE LITTLE CHANGES. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 080/050 054/045 060 578 GCK 080/049 053/045 060 578 EHA 082/050 054/044 059 478 LBL 083/050 055/045 061 578 HYS 076/046 050/045 059 578 P28 090/055 056/052 062 678 .DDC...NONE. REITER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 7:04 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 31 min |
| Sep 29, 7:53 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 47 min |
| Sep 30, 1:39 AM CDT | Severe Thunderstorm Warning | DDC | Ness | 31 min |
| Sep 30, 1:49 AM CDT | Severe Thunderstorm Warning | DDC | Rush | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.